Hail, Culberson
- When
- June 3, 3:38 PM CST to 3:43 PM CST
- Where
- Culberson County, Van Horn
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.050, -104.820
A cold front had moved through the area and had stalled near I-10 with an upper level disturbance to the north. There was an axis of instability along the Pecos River and good low-level moisture was present.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A cold front had moved through the area and had stalled near I-10 with an upper level disturbance to the north. There was an axis of instability along the Pecos River and good low-level moisture was present. These conditions provided lift, moisture, and instability needed for thunderstorms. The thunderstorms produced large hail and strong winds across West Texas and southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 3, 1:47 PM CST, 1 hour 51 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 247 PM CDT Sun Jun 3 2018 .DISCUSSION... It has been pleasant today with mostly sunny skies and highs in most areas only reaching the 80s and 90s. Couple that with some rain tonight and it could be a really good 24 hours. Unfortunately along with the rain we may be dealing with large hail and strong, gusty winds as several models (including the HRRR/NAM/GFS) are showing an MCS developing in our western CWA and moving east across the Permian Basin. The biggest severe threat will be strong winds, though large hail will also be possible, especially early on before the discreet cells merge into one linear complex. Also cannot rule out heavy rain causing isolated urban flash flooding where drainage is poor, but the fast moving system will limit rainfall totals so will not hit on this threat too much at this time. Enjoy today because the heat quickly returns tomorrow and even more so Tue-Thu when heat advisory criteria may be met with highs exceeding 105. The upper high pressure system causing this heat breaks down slightly Friday and shifts its position off of West Texas, providing some relief to the heat. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 67 100 73 105 / 60 10 10 0 Carlsbad 63 101 68 105 / 70 10 10 0 Dryden 71 103 74 105 / 30 0 0 10 Fort Stockton 68 102 74 104 / 40 10 0 10 Guadalupe Pass 61 95 70 97 / 60 10 10 0 Hobbs 61 97 67 103 / 80 10 10 0 Marfa 59 96 63 98 / 40 0 10 10 Midland Intl Airport 67 100 74 105 / 60 10 10 0 Odessa 68 100 74 105 / 60 10 10 0 Wink 68 103 72 107 / 60 0 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 27/10
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 209 PM CDT Sun Jun 3 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-041915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 209 PM CDT Sun Jun 3 2018 /109 PM MDT Sun Jun 3 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect for southeast New Mexico and south through Davis and Presidio counties through this evening. Thunderstorm chances will increase later today across western areas then shift east, moving through west Texas overnight. Some storms may be severe, producing large hail and damaging winds. Otherwise, storms will be accompanied by frequent lightning, small hail, gusty winds, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Widespread triple-digit heat returns Tuesday, and continues beyond Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
359 PM CDT SUN JUN 3 2018
TXZ057-074-080-032145-
Van Horn and Highway 54 Corridor TX-Marfa Plateau TX-
Davis/Apache Mountains Area TX-
359 PM CDT SUN JUN 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFF DAVIS AND SOUTHERN
CULBERSON COUNTIES UNTIL 445 PM CDT...
At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Bosque Bonita, or 26 miles south of Van Horn, moving
northeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Van Horn, Kent, Valentine, Plateau, Culberson County Airport and
Lobo.
This includes Interstate 10 between mile markers 138 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 3067 10492 3079 10492 3117 10486 3114 10415
3054 10448 3065 10494
TIME...MOT...LOC 2059Z 204DEG 15KT 3067 10481
29The El Paso radar (KEPZ), 200 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
13 thunderstorm wind, 12 hail. Local standard time, as filed.
A thunderstorm moved across Culberson County and produced a 65 mph wind gust near Pine Springs.
A thunderstorm moved across Culberson County and produced a 77 mph wind gust two miles north of Pine Springs.
A thunderstorm moved across Culberson County and produced a 65 mph wind gust at Pine Springs.
A thunderstorm moved across Midland County and produced tennis ball sized hail six miles southwest of Midland. Broken house windows were reported. The cost of damage is a very rough estimate.
A thunderstorm moved across Midland County and produced golf ball sized hail seven miles southwest of Midland. On South County Road 1226 and East County Road 140 RVs and vehicles sustained significant damage with broken taillights and windshields. The cost of damage is a very rough estimate.
A thunderstorm moved across Midland County and produced tennis ball sized hail. The National Weather Service conducted a survey in southern Midland County and found numerous dented vehicles, broken windows, and damaged siding on houses along South County Road 1226. The cost of damage is a very rough estimate.
A thunderstorm moved across Midland County and produced a 60 mph wind gust at the Midland ASOS site.
A thunderstorm moved across Midland County and produced hail of at least one inch in diameter and winds far in excess of severe limits by the ballpark in Midland.
A thunderstorm moved across Winkler County and produced a 69 mph wind gust four miles northwest of Wink.
A thunderstorm moved across Reeves County and produced a 62 mph wind gust four miles southwest of Pecos.
A thunderstorm moved across Ward County and produced a 58 mph wind gust seven miles west northwest of Pyote.
A thunderstorm moved across Gaines County and produced wind damage in Seminole. There were numerous reports of wind damage including downed trees, power lines, power poles, and traffic signs. There was also damage to storage buildings. The damage occurred in Seminole and areas west toward the Texas/New Mexico state line. The cost of damage is a very rough estimate.
A thunderstorm moved across Gaines County and produced a 61 mph wind gust two miles north northeast of Seminole.
A thunderstorm moved across Gaines County and produced a 67 mph wind gust near Seagraves.
A thunderstorm moved across Dawson County and produced a 72 mph wind gust in Welch.
A thunderstorm moved across Pecos County and produced a 60 mph wind gust at the Fort Stockton-Pecos County Airport.
A thunderstorm moved across Pecos County and produced a 66 mph wind gust at the Fort Stockton-Pecos County Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754410, 754411, 754412, 754413, 754414, 754416, 754417, 754504, 754508, 754521, 758224, 754527, 754532, 754539, 754547, 754738, 754740, 754741, 754742, 754748, 754743, 754744, 754745, 754746, 754747.